Blepharospasm Bulletin Board

Magnesium again
  Archive
Posted by: Claireuk
04/06/2004, 08:53:30


Well I never...I have just had results of my magnesium blood test back (Doctor looked at Red Cell Magnesium). Despite the fact that I have been taking supplements since last June it is still low. I have noticed that as soon as I stop taking the supplements my Dystonia/Blepharospasm gets worse. It is looking likely that it was the cause of most of my neurological problems as they have slowly improved since June. So it seems that getting mag levels checked may be a good thing if you have no other cause for BEB/Dystonia
Hope this helps someone,
Claire



| |   Current page

Replies to this message


Re: Magnesium again/claire
Re: Magnesium again -- Claireuk Top of thread Archive
Posted by: Kathy in Atlanta
04/06/2004, 10:00:14


This is highly interesting. Because your magnesium levels are low, could it be an absorbtion problem? I know that calcium , magnesium and zinc work together to provide energy. I started taking the magnesium because i had chronic pain and that is one of the things, as well as numerous others, that deplete it from you body. I also don't drink milk, but am now consuming the Lactaid milk and milk is , I think an important source of magnesium. The B's themselves are good for depression and keeping you "nerves" functioning properly, and by that I mean stress levels.And also, i think that magnesium plays an important role in the absorption of the crucial minerals needed in daily nutrition and the nervous system.



| | Where am I? Original message Top of thread Current page
Re: Magnesium again/claire
Re: Re: Magnesium again/claire -- Kathy in Atlanta Top of thread Archive
Posted by: Claireuk
04/06/2004, 10:31:30


...my kidneys don't work as well as they should and it could be that they are leaking magnesium..and potassium...and sodium....I'm just a leaky sieve!.but magnesium is vital, and it is also one of the hardest minerals to replace.i think it's a chemistry thing to do with how reactive they are.
Claire



| | Where am I? Original message Top of thread Current page
Re: Magnesium again/claire
Re: Re: Magnesium again/claire -- Claireuk Top of thread Archive
Posted by: Kathy in Atlanta
04/07/2004, 10:46:42


By the way, has Shannasy ( in Illinois) been on this bb in awhile? She also was researching this magnesium problem and also magnesium injections. You might consider these or also taking the powdered form which is also more absorbable.



| | Where am I? Original message Top of thread Current page
Re: Magnesium again
Re: Magnesium again -- Claireuk Top of thread Archive
Posted by: Kathleen
04/06/2004, 10:15:31


I've never had my magnesium levels checked, but after reading earlier posts, I thought I would try a supplement, since your body will get rid of what it doesn't need, so it seems like it couldn't hurt to try it. For those of you that have tried it, have you had any gastrointestinal upsets as a result? I took the magnesium with breakfast and supper on Sunday for a total of about 500 mg. A couple hours after supper, I developed severe diarrhea and pain that felt like a vise grip squeezing in my belly. Still have a little bit of the discomfort and I'm afraid to take the magnesium again, as I don't know if that was the cause or if I just picked up a stomach bug.



| | Where am I? Original message Top of thread Current page
Re: Magnesium again
Re: Re: Magnesium again -- Kathleen Top of thread Archive
Posted by: Claireuk
04/06/2004, 10:37:06


..it's the way you can tell that the dose was too high for you...magnesium is a purgative too! I copied this info, and also paste the link.
Claire

How safe is Magnesium?

The Safety of Oral Magnesium Supplements

The intestines control the amount of magnesium absorbed, since any overdosing with magnesium causes diarrhea, which expels the overdose. This is the way Milk of Magnesia works, resulting in evacuation of the entire bowel, because this salt is virtually insoluble and combines with water to act as a laxative. If you are taking Mg Supplements and take too much you will develop an episode of watery diarrhea that will last about an hour. You should then decrease your next dose by 50% as indicated on the Mg Dosing page. If you are on a Mg Supplement and have diarrhea that is accompanied by fever, abdominal cramping, blood or pus in the stool or black tarry stools this is not an indication of Mg excess and you should notify your doctor immediately to find the source of your diarrhea.
As long as the kidneys are functioning adequately, the body cannot accumulate excess magnesium in the blood. This is best determined by doing a serum creatinine level. Those with higher than normal creatinine levels need to be evaluated medically and should not take Mg supplements without the direct supervision of their physician.
The above two responses of the body protect us from an excess of Mg.
Magnesium supplementations are safe during pregnancy but you should always consult your obstetrician before starting any medications or vitamin & mineral supplementation during pregnancy.
IN CONCLUSION ORAL MAGNESIUM SUPPLEMENTATION IS VERY SAFE


Related link: http://www.headachepainfree.com/magnesium_supplementation2.htm

| | Where am I? Original message Top of thread Current page
Re: Magnesium again
Re: Re: Magnesium again -- Claireuk Top of thread Archive
Posted by: Kathleen
04/06/2004, 13:15:51


Thanks, Claire. Maybe I'll try it again with a smaller dose. I'm willing to try anything that might help the beb.



| | Where am I? Original message Top of thread Current page
Re: Magnesium again/kathleen
Re: Re: Magnesium again -- Kathleen Top of thread Archive
Posted by: Kathy in Atlanta
04/07/2004, 10:49:39


perhaps you are taking either too much or not the right form. I take Maginex( magnesium apartate) which does not cause either the cramping or diarrhea. I would definitely only take one of whatever you are taking if you try that form again.



| | Where am I? Original message Top of thread Current page
Re: Magnesium again
Re: Magnesium again -- Claireuk Top of thread Archive
Posted by: June in Toronto
04/06/2004, 10:56:38


I'm still trying to get a Riboflavin test - it seems impossible in Canada (no such thing in hospitals and labs that I can figure out), so I doubt I'd be able to get a magnesium test either! Anyway I take calcium/magnesium tablets twice a day and have for years - the two interact well together. Luckily I haven't had any problems with them. I now take a Riboflavin but don't notice any difference but will continue with it. Its interesting for you, Claire, that magnesium definitely helps your beb - atta girl. Hope it continues to. thanks for the magnesium information.

June in Toronto




| | Where am I? Original message Top of thread Current page
Re: Magnesium again
Re: Re: Magnesium again -- June in Toronto Top of thread Archive
Posted by: Claireuk
04/06/2004, 11:38:18


..and if you ask your Doc to test you for it..it needs to be red cell magnesium...

this is why....
Magnesium test - red cell magnesium
DESCRIPTION

This test measures the amount of the mineral magnesium inside the red blood cells. This is the test I do most often, partly because I see many patients with fatigue, it is a very common deficiency and partly because it is a very difficult mineral to correct.

Most doctors do not understand the difference between a serum magnesium and a red cell magnesium. Serum levels must be kept within a tight range, or the heart stops. Therefore serum levels are maintained at the expense of levels inside cells Most labs just do serum levels and patients are told their magnesium is normal.

So we have to measure intracellular magnesium - the easiest cell to get at is the red cell, hence this test.




| | Where am I? Original message Top of thread Current page
Re: Magnesium again/heart
Re: Re: Magnesium again -- Claireuk Top of thread Archive
Posted by: Kathy in Atlanta
04/07/2004, 10:56:28


Magnesium is also essential in heart function as you mentioned before in your first post that pointed out its various therapeutic uses. Also for circulatory problems. The symptoms of defiencies indicated on the form I take are headaches, leg cramps and restlessness. And it does work well with the calcium .



| | Where am I? Original message Top of thread Current page